North Dakota, 2013

Flooding in North Dakota, June 1 to 22, 2013

June 1 to 22, 2013 · NWS BIS · 3 events in 3 counties and zones

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there and additional heavy rains in May and early June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A late season rapid snow melt caused flooding along the Souris (Mouse) River and Des Lacs River through north central North Dakota. Additionally, there were necessary releases from upstream dams in North Dakota and Saskatchewan, Canada, due to rapid snow melt there and additional heavy rains in May and early June. This caused the flooding to continue. Homes in the Project Road area near Burlington took on water. Many county and township roads near the river were damaged. This flood began in April and continued through May and into June as spring rains added water to the basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 12:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 1, 12:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT SAT JUN 1 2013

.UPDATE...
ISSUED AT 100 AM CDT SAT JUN 1 2013

WINDS REMAIN BREEZY BUT HAVE DIMINISHED ACROSS THE AREA. THE WIND
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF NORTH CENTRAL ND WAS
ALLOWED TO EXPIRE AT MIDNIGHT. FORECAST IS ON TRACK WITH REGIONAL
RADARS SHOWING A CONTINUED DECREASE IN SHOWER ACTIVITY FROM
NORTHWEST TO SOUTHEAST.

UPDATE ISSUED AT 1029 PM CDT FRI MAY 31 2013

NO SIGNIFICANT CHANGES OTHER THAN TO CANCEL THE WIND ADVISORY FOR
RENVILLE...WARD AND MCLEAN  COUNTIES BASED UPON THE 02 AND 03 UTC
OBSERVATIONS. OTHERWISE...THE REMAINDER OF THE FORECAST FOR
TONIGHT IS IN LINE WITH THE OBSERVED TRENDS AND THE INCOMING 00
UTC GUIDANCE.

UPDATE ISSUED AT 713 PM CDT FRI MAY 31 2013

THE MAIN CHANGE WITH THIS UPDATE WAS TO ISSUE A WIND ADVISORY FOR
NORTH CENTRAL NORTH DAKOTA AND INTO THE FAR UPPER JAMES RIVER
VALLEY AND TURTLE MOUNTAINS. 18 UTC NAM/GFS BUFR SOUNDINGS AND
22-23 UTC OBSERVATIONS INDICATE A STRENGTHENING LOW LEVEL WIND
FIELD WITH 40-45 KTS TO MIX THROUGH 900 MB. THE ADVISORY GOES
THROUGH 05 UTC...THEREAFTER LOW LEVEL LAPSE RATES WILL BEGIN TO
REDUCE MOMENTUM TRANSFER. OTHERWISE....NO SIGNIFICANT CHANGES
WERE REQUIRED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 400 PM CDT FRI MAY 31 2013

THE MAIN FOCUS OF THE NEAR TERM ISSUE IS CONTINUING RAINFALL AND
HYDRO ISSUES. OVERALL...RAINFALL INTENSITY IS TRENDING DOWN ACROSS
WESTERN AND CENTRAL NORTH DAKOTA AS UPPER LEVEL LOW PRESSURE
CONTINUES TO SPIN THROUGH THE REGION. WILL LEAVE THE URBAN AND
SMALL STREAM FLOOD ADVISORY ALONG AND SOUTHWEST OF THE MISSOURI
RIVER IN EFFECT UNTIL 5 PM CDT. ADDITIONAL RAINFALL AMOUNTS UP TO
A QUARTER INCH OR SO ARE POSSIBLE IN SOME AREAS. IN ADDITION...A
FLOOD WARNING CONTINUES FOR EXTREME NORTHWEST MORTON
COUNTY...ESPECIALLY IN AND NEAR THE CITY OF HEBRON. SHARP RISES
ON THE LITTLE KNIFE RIVER WEST OF HEBRON HAVE OCCURRED TODAY...AND
WATER FROM THE LITTLE KNIFE COULD THREATEN SOME HOMES AND
BUSINESSES IN THE SOUTHERN PORTION OF HEBRON. STAY INFORMED AT
WWW.WEATHER.GOV/BIS FOR THE LATEST INFORMATION. FINALLY...A SMALL
AREA OF THUNDERSTORMS WILL LIKELY PERSIST THROUGH EARLY EVENING IN
THE FAR SOUTH CENTRAL. SOME PARAMETERS ARE IN PLACE THAT WOULD
FAVOR BRIEF NON-SUPERCELL TORNADOES...AND WILL BE WATCHING THE
SITUATION CLOSELY THROUGH THE EVENING. SHOWERS WILL TAPER OFF FROM
NORTHWEST TO SOUTHEAST OVERNIGHT. EXPECT MAINLY DRY CONDITIONS
SATURDAY WITH HIGHS MAINLY IN THE 60S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 400 PM CDT FRI MAY 31 2013

FOR THIS PERIOD...SATURDAY NIGHT THROUGH SUNDAY APPEARS TO BE
THE ONLY DRY PERIOD OF THE WEEK. THE RECENT PATTERN OF ENERGETIC
GULF OF ALASKA REGION THROWING OFF SHORT WAVES THAT CLOSE OFF INTO
UPPER LOWS OVER THE NORTHERN PLAINS WILL CONTINUE FOR AT LEAST ONE
MORE CYCLE.

THE NEXT UPPER LOW IS EXPECTED TO MOVE FROM BRITISH COLUMBIA
SATURDAY TO SOUTHERN ALBERTA/SASK AND MONTANA BY MONDAY...MOVE EAST
ACROSS NORTH DAKOTA AND SOUTHERN SASK/MANITOBA TUESDAY AND
WEDNESDAY...AND ENTER THE HUDSON BAY REGION BY THURSDAY.

THIS SYSTEM SHOULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE
SUNDAY NIGHT TO FAR WESTERN NORTH DAKOTA. THE ASSOCIATED SURFACE LOW
IS EXPECTED TO DEVELOP FROM THE DAKOTAS TO KANSAS...BUT MODELS
DIFFER ON HOW FAR NORTH/SOUTH THE SURFACE LOW WILL DEVELOP INTO
NORTH DAKOTA. MONDAY INTO TUESDAY MAY BRING ANOTHER CHANCE OF
MODERATE TO HEAVY RAINFALL TO THE STATE...ON TOP OF ALREADY
SATURATED GROUND.

THE CHANCE OF SHOWERS WILL CONTINUE WEDNESDAY AND THURSDAY...BUT
WIDESPREAD HEAVY PRECIPITATION IS NOT EXPECTED AT THIS TIME.
INSTABILITY IS NOT EXPECTED TO BE STRONG...THUS MAY BE SHOWERS
RATHER THAN THUNDERSTORMS.

CONTINUED COOL WITH HIGHS MAINLY IN THE 60S AND LOWS 40 TO 50 SUNDAY
THROUGH THURSDAY...WITH A WARMING TREND BY FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT
100 AM CDT SAT JUN 1 2013

OVERALL SHOULD SEE IMPROVEMENT IN CONDITIONS DURING THIS CYCLE AT
ALL TAF SITES. KISN HAS VFR CONDITIONS AS HIGH PRESSURE BEGINS TO
BUILD IN FROM THE NORTH. REMAINING LOCATIONS ARE MVFR/IFR...BUT
SHOULD SEE IMPROVEMENT TO VFR BY MORNING AS HIGH PRESSURE
CONTINUES TO BUILD SOUTH AND EAST.
&&

.HYDROLOGY...
ISSUED AT 1028 PM CDT FRI MAY 31 2013

DID ISSUE A FLOOD WATCH FOR THE SOURIS RIVER AT MINOT 4 NW. SOME
UNCERTAINTY REMAINS AS TO HOW MUCH RUNOFF WILL CONTINUE TO BE
GENERATED AS LIGHT RAIN ENDS THIS EVENING. SHOULD RUNOFF CONTINUE
AT ITS CURRENT PACE...THE SOURIS RIVER AT MINOT 4NW COULD RISE
ABOVE FLOOD STAGE SATURDAY AFTERNOON. FOR THE SOURIS RIVER AT
SAWYER...MODERATE FLOODING IS NOW FORECAST.

ACROSS THE KNIFE BASIN...CONTINUING TO WATCH THE KNIFE RIVER AT
MANNING WHICH CONTINUES A SLOW RISE TOWARDS FLOOD STAGE. THE
SPRING CREEK AT ZAP APPEARS TO BE CRESTING BELOW FLOOD
STAGE...WHICH WOULD SUPPORT LOWER FLOWS ON THE KNIFE RIVER THROUGH
THE BEULAH AND HAZEN AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
AVIATION...JNS
HYDROLOGY...AYD
Hazardous weather outlook, May 31, 11:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1210 AM CDT SAT JUN 1 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1210 AM CDT SAT JUN 1 2013 /1110 PM MDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

VARIOUS FLOOD WATCHES...ADVISORIES AND WARNINGS ARE IN EFFECT ACROSS
PARTS OF WESTERN AND CENTRAL NORTH DAKOTA. FOR DETAILS GO TO
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SLOW MOVING WEATHER SYSTEM WILL BRING THUNDERSHOWERS INTO
THE REGION MONDAY AND TUESDAY...AND A CHANCE OF SHOWERS WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR FLOODING
OBSERVED TO THE NATIONAL WEATHER SERVICE.

JNS

In the hours before

Local storm report, May 31, 8:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       CARRINGTON              47.45N  99.13W
05/31/2013  M1.75 INCH       FOSTER             ND   PUBLIC

            RELAYED BY BROADCAST MEDIA

&&

AC
Local storm report, May 31, 8:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HEAVY RAIN       KIEF                    47.86N 100.51W
05/31/2013  M1.10 INCH       MCHENRY            ND   PUBLIC

            RELAYED BY BROADCAST MEDIA

&&

AC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, McHenry

When
June 1, 12:00 AM CST to June 19, 6:00 PM CST
Where
McHenry County, 4.38 mi WSW of Velva to 2.31 mi NW of Velva
Cause
Heavy Rain / Snow Melt
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
48.050, -101.020

This river flooding was in part a continuation from the spring flooding that began in April and continued through May and into June. Some river points remained above flood stage through this period. The heavy rains through May and into June kept high water flowing through the system.

Flood, Ward

When
June 1, 12:00 AM CST to June 19, 6:00 PM CST
Where
Ward County, 1.96 mi ENE of Foxholm to 4.37 mi E of Foxholm
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
48.380, -101.530

This river flooding was in part a continuation from the spring flooding that began in April and continued through May and into June. Some river points remained above flood stage through this period. The heavy rains through May and into June kept high water flowing through the system.

Flood, Bottineau

When
June 6, 12:00 AM CST to June 22, 8:00 PM CST
Where
Bottineau County, 5.02 mi NNW of Westhope to 6.23 mi E of Russell
Cause
Heavy Rain / Snow Melt
Property damage
$525,000
Reported by
Emergency Manager
Coordinates
48.990, -101.050

This flooding, along the Souris (Mouse) River, was in part due to earlier snow melt runoff and releases from upstream dams reaching this part of Bottineau County. Heavy rains in June added to the high water. Damage was reported to roads and bridges.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454726, 454737, 454746.